Georgia, 2021

Damaging Winds in Georgia, May 4, 2021

May 4, 2021 · NWS CAE · 2 events in 2 counties and zones

Sufficient atmospheric instability and shear, along with interaction between surface boundaries, provided scattered severe thunderstorms, producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Sufficient atmospheric instability and shear, along with interaction between surface boundaries, provided scattered severe thunderstorms, producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 4, 1:25 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 4, 1:25 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 PM EDT Tue May 4 2021

.SYNOPSIS...
An approaching upper trough will support another round of
showers and thunderstorms this afternoon and evening before
crossing the region overnight. Warm, moist low levels will
remain in place for Wednesday supporting some isolated to widely
scattered showers and thunderstorms. A backdoor cold front will
pass through the region on Wednesday night bringing cooler and
drier weather for late this week and into the weekend. The next
chance for rain will be early next week as atmospheric moisture
increases.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not much has changed from previous thinking. Main driver of
afternoon/evening convection will be moderate instability with
MLCAPES reaching up to 2000 J/Kg by mid-late afternoon in areas
ahead of the convective line. Bulk shear will be topping out at
about 30 knots, just enough to support a few multicellular
clusters with the potential of severe winds and marginally
severe hail. At this time, the severe weather is not expected to
be as widespread as yesterday. Other than a few pop up showers
ahead of the line, best chances look to be 4 PM to 8 PM north of
I-20, and 6 PM to 10 PM south of I-20. Pops are likely north
and good chance south.

Convection will die down after midnight, but southwesterly winds
at 5 to 10 mph all night will support another mild night with
lows in the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Drier air will continue to work its way in aloft with the flow
shifting more zonal with the axis of the amplified 500 mb trough
over the area and the surface cold front pushing to the
southeast. Expect a chance for showers and some storms mainly in
the southeast with forcing from the trough and front where some
instability will be present with SW surface flow still
promoting warm and moist low levels. Still expect temperatures
to be warmer with higher temps in the NE with increased
sunshine. Drier air aloft and moderately unstable airmass would
promote some stronger wind gusts reaching the surface which is
why the southeastern forecast area remains in a marginal risk
from the SPC. Backdoor cold front will shift in Wednesday night
with northerly winds bringing much drier and cooler air to the
area with lows dropping into the mid-50s to near 60.

PWATs drop to below .75" Thursday with lowering heights (into
the tenth percentile according to the NAEFS) leading to a much
more refreshing airmass with dewpoints in the 40s and low 50s.
Partly cloudy skies with highs in the mid-70s to near 80.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Surface high pressure will be moving in Friday with NW flow
across the area promoting downslope and even drier air filtering
in. Airmass will begin to moderate into the weekend as a ridge
starts to build back in. SW flow will develop but moisture will
be a bit slow to return. Ensemble probabilities show that it
will likely be after the weekend until PWATs return to over an
inch. Probabilities also showing the chance for thunderstorms
early next week as surface high moves offshore and SW low level
flow develops leading to significantly increasing dew points.
Mid-level flow does appear to be more zonal, however, so not
expecting any major severe weather threat in the long term with
a few shortwaves driving any convection.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Main issue at terminals this afternoon/evening will be
convection lowering cigs and vsbys. Given the solid line to the
northwest of the area, I feel more confident in restrictions at
AGS and DNL, but they are possible everywhere. convection should
die off after midnight, leaving VFR conditions.

EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered
showers and thunderstorms Wednesday, but convection chances
decrease the remainder of the week into the weekend. There could
be some MVFR cigs behind a backdoor cold front on Thursday for a
little while, but otherwise VFR expected through the end of the
work week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 4:01 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 PM EDT Tue May 4 2021

GAZ063>065-077-SCZ016-022-025>031-035-037-038-041-135>137-052115-
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Edgefield-
Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-
Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
501 PM EDT Tue May 4 2021

...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are possible through late this
evening. Damaging wind gusts will be the primary threat with low
potential for large hail and isolated tornados.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread severe weather is unlikely. There may be isolated severe
storms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ040-SCZ018-020-021-115-116-052115-
Lincoln-McCormick-Newberry-Fairfield-Northern Lancaster-
Southern Lancaster-
501 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Strong thunderstorms are possible through late this evening with low
potential for severe thunderstorms. Damaging wind gusts will be the
primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread severe weather is unlikely. There may be isolated severe
storms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 2:29 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
329 PM EDT Tue May 4 2021

SCZ020-026-027-042000-
Lexington SC-Newberry SC-Saluda SC-
329 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and central Saluda Counties Until
400 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 329 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 9 miles west of
Batesburg-Leesville, moving northeast at 40 mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Batesburg-Leesville, Saluda, Prosperity, Ridge Spring, Saluda County
Airport, Dreher Island State Park, Summit, Little Mountain, Monetta,
Ward, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Saluda Co Sheriff's Office, Bundrick Island, Putnam's Landing,
Murray, Rocky Point Recreation Area, Hollywood Elementary School and
Emory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 26 near mile marker 79.

LAT...LON 3391 8187 3427 8151 3402 8122 3387 8157
      3388 8157 3387 8158 3382 8169 3384 8177
TIME...MOT...LOC 1929Z 230DEG 35KT 3391 8169

JAQ
Special weather statement, May 4, 2:31 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
331 PM EDT Tue May 4 2021

SCZ115-116-042015-
Northern Lancaster SC-Southern Lancaster SC-
331 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 415 PM EDT....

At 330 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Mcconnells, or 8 miles southwest
of Rock Hill, moving east at 40 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lancaster, Indian Land, Waxhaw, Andrew Jackson State Park, USC
Lancaster, Van Wyck, Buford, Irwin, Arrowood Estates, Tradesville,
Camp Creek Fire Station, Community of Almond Glen, Unity Fire
Station, Lancaster Mill, Carolina Commons Shopping Center and
McWhirter Airfield.

LAT...LON 3493 8078 3482 8080 3482 8057 3472 8049
      3471 8058 3470 8086 3474 8088 3479 8087
      3481 8090 3483 8090 3484 8087 3490 8088
      3493 8086 3501 8091 3507 8090
TIME...MOT...LOC 1930Z 264DEG 33KT 3483 8111

CRL
Special weather statement, May 4, 2:42 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
342 PM EDT Tue May 4 2021

SCZ025>027-030-042015-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
342 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of Lexington...
northeastern Aiken...southeastern Saluda and northeastern Edgefield
Counties Until 415 PM EDT....

At 342 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 13 miles southwest of Red Bank, moving northeast
at 40 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lexington, West Columbia, Cayce, Batesburg-Leesville, Springdale, Red
Bank, Oak Grove, South Congaree, Pine Ridge, Gaston, Ridge Spring, SC
State Farmer's Market, Columbia Metro Airport, Swansea, Pelion,
Gilbert, Summit, Monetta, Murray and Thor.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 33 and 62.
 Interstate 26 between mile markers 110 and 120.
 Interstate 77 between mile markers 0 and 2.

LAT...LON 3406 8119 3395 8103 3392 8102 3392 8103
      3391 8101 3389 8102 3388 8101 3387 8104
      3379 8105 3377 8103 3378 8101 3378 8099
      3363 8128 3383 8170
TIME...MOT...LOC 1942Z 221DEG 33KT 3377 8135

CRL
Special weather statement, May 4, 2:50 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
350 PM EDT Tue May 4 2021

SCZ020-021-042015-
Fairfield SC-Newberry SC-
350 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and northeastern Newberry Counties Until 415 PM EDT....

At 350 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 11 miles north of Newberry,
moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Newberry, Whitmire, Newberry County Airport, Blair, Newberry College,
Newberry County Detention Center, US-176 and SC-
34 Crossroads, Henderson Island, Kinards, Maybington Fire Station,
Feasterville Fire Station, Bush River Fire Station and Enoree Ranger
District Office.

This includes Interstate 26 between mile markers 62 and 74.

LAT...LON 3456 8121 3446 8115 3424 8175 3438 8178
      3453 8164 3449 8157 3445 8154 3449 8149
      3449 8146 3450 8142 3457 8142
TIME...MOT...LOC 1950Z 245DEG 30KT 3445 8160

CRL
Special weather statement, May 4, 2:54 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
354 PM EDT Tue May 4 2021

GAZ040-SCZ018-042030-
Lincoln GA-McCormick SC-
354 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northern McCormick Counties Until 430 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 354 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lake Strom Thurmond, or 12 miles southwest
of Abbeville, moving east at 50 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Hickory Knob
State Resort Park, Gill's Point, Bordeaux, Hester's Ferry Campground,
Broad River Campground, Mount Carmel, Baker Creek State Park, Leroy's
Ferry Recreation Area, Willington, Curry Hill, Mount Carmel Park,
Chennault and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3398 8220 3398 8214 3378 8257
      3383 8260 3386 8257 3387 8258 3386 8261
      3398 8265
TIME...MOT...LOC 1954Z 248DEG 44KT 3404 8252
Local storm report, May 4, 4:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     2 SSW SPRINGDALE        33.94N 81.12W
05/04/2021  E65 MPH          LEXINGTON          SC   OFFICIAL NWS OBS

            AIRPORT ASOS MEASURED 65 MPH PEAK GUST.

&&

NS

The radar

The Columbia radar (KCAE), 101 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
May 4, 4:05 PM EST to 4:10 PM EST
Where
Columbia County, Martinez
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.520, -82.080

Public report of trees down on Baston Rd in Martinez. Time estimated.

Thunderstorm Wind, Richmond

When
May 4, 4:26 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
38 kt (44 mph) measured gust
Property damage
$10
Crop damage
$10
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS unit at Augusta Bush Field measured a wind gust of 44 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957999, 958000.